IMPORTANT NOTICE

The AMS website will be down for maintenance on May 23 between 6:00am - 8:00am EDT. For questions please contact AMS Customer Service at cust-serv@ams.org or (800) 321-4267 (U.S. & Canada), (401) 455-4000 (Worldwide).

 

Remote Access Journal of the American Mathematical Society
Green Open Access

Journal of the American Mathematical Society

ISSN 1088-6834(online) ISSN 0894-0347(print)

 
 

 

Simple homogeneous models


Authors: Steven Buechler and Olivier Lessmann
Journal: J. Amer. Math. Soc. 16 (2003), 91-121
MSC (2000): Primary 03C45
DOI: https://doi.org/10.1090/S0894-0347-02-00407-1
Published electronically: October 8, 2002
MathSciNet review: 1937201
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Geometrical stability theory is a powerful set of model-theoretic tools that can lead to structural results on models of a simple first-order theory. Typical results offer a characterization of the groups definable in a model of the theory. The work is carried out in a universal domain of the theory (a saturated model) in which the Stone space topology on ultrafilters of definable relations is compact. Here we operate in the more general setting of homogeneous models, which typically have noncompact Stone topologies. A structure $M$ equipped with a class of finitary relations $\mathcal{R}$ is strongly $\lambda$-homogeneous if orbits under automorphisms of $(M,\mathcal{R})$ have finite character in the following sense: Given $\alpha$ an ordinal $<\lambda\leq\vert M\vert$ and sequences $\bar{a}=\{\,a_i:\:i<\alpha\,\}$, $\bar{b}=\{\,b_i:\:i<\alpha\,\}$ from $M$, if $(a_{i_1},\dots,a_{i_n})$ and $(b_{i_1},\dots,b_{i_n})$ have the same orbit, for all $n$ and $i_1<\dots<i_n<\alpha$, then $f(\bar{a})=\bar{b}$ for some automorphism $f$ of $(M,\mathcal{R})$. In this paper strongly $\lambda$-homogeneous models $(M,\mathcal{R})$ in which the elements of $\mathcal{R}$ induce a symmetric and transitive notion of independence with bounded character are studied. This notion of independence, defined using a combinatorial condition called ``dividing'', agrees with forking independence when $(M,\mathcal{R})$ is saturated. A concept central to the development of stability theory for saturated structures, namely parallelism, is also shown to be well-behaved in this setting. These results broaden the scope of the methods of geometrical stability theory.


References [Enhancements On Off] (What's this?)

  • [BB02] A. Berenstein and S. Buechler.
    Simple stable homogeneous expansions of Hilbert spaces.
    preprint, 2002.
  • [Ber02] Alexander Berenstein.
    Dependence relations on homogeneous groups and homogeneous expansions of Hilbert spaces.
    PhD thesis, University of Notre Dame, 2002.
  • [BPW01] S. Buechler, A. Pillay, and F. Wagner.
    Supersimple theories.
    J. Amer. Math. Soc., 14:109-124, 2001. MR 2001j:03065
  • [Bue96] Steven Buechler.
    Essential Stability Theory.
    Perspectives in Mathematical Logic. Springer-Verlag, Berlin/Heidelberg/New York, 1996. MR 98j:03050
  • [BY02] Itay Ben-Yaacov.
    Discouraging results for ultraimaginary independence theory.
    preprint, 2002.
  • [CH99] Zoé Chatzidakis and Ehud Hrushovski.
    Model theory of difference fields.
    Trans. Amer. Math. Soc., 351(8):2997-3071, 1999. MR 2000f:03109
  • [CHL85] G. Cherlin, L. Harrington, and A. H. Lachlan.
    $\aleph\sb 0$-categorical, $\aleph\sb 0$-stable structures.
    Ann. Pure Appl. Logic, 28(2):103-135, 1985. MR 86g:03054
  • [CK73] C. C. Chang and H. J. Keisler.
    Model Theory.
    North Holland/Elsevier, Amsterdam/London/New York, 1973. MR 53:12927
  • [GL] Rami Grossberg and Olivier Lessmann.
    Shelah's stability spectrum and homogeneity spectrum in finite diagrams.
    Archive for Mathematical Logic.
    to appear.
  • [HKP00] B. Hart, B. Kim, and A. Pillay.
    Coordinatisation and canonical bases in simple theories.
    J. of Symbolic Logic, 65:293-309, 2000. MR 2001j:03066
  • [HL] Tapani Hyttinen and Olivier Lessmann.
    A rank for the class of elementary submodels of a superstable homogeneous model.
    Journal of Symbolic Logic, to appear.
  • [Hru97] Ehud Hrushovski.
    Stability and its uses.
    In Current developments in mathematics, 1996 (Cambridge, MA), pages 61-103. Int. Press, Boston, MA, 1997. MR 2000h:11124
  • [Hru98] Ehud Hrushovski.
    Geometric model theory.
    In Proceedings of the International Congress of Mathematicians, Vol. I (Berlin, 1998), Doc. Math. 1998, Extra Vol. I, pages 281-302 (electronic), 1998. MR 2000b:03120
  • [Hru] Ehud Hrushovski.
    Simplicity and the lascar group.
    preprint, 1998.
  • [HS65] Edwin Hewitt and Karl Stromberg.
    Real and Abstract Analysis.
    Springer-Verlag, Berlin/ Heidelberg/ New York, 1965. MR 32:5826
  • [HS00] Tapani Hyttinen and Saharon Shelah.
    Strong splitting in stable homogeneous models.
    Ann. Pure Appl. Logic, 103(1-3):201-228, 2000. MR 2001:03068
  • [HZ96] Ehud Hrushovski and Boris Zilber.
    Zariski geometries.
    J. Amer. Math. Soc., 9(1):1-56, 1996. MR 96c:03077
  • [Iov99] José Iovino.
    Stable Banach spaces and banach space structures i: Fundamentals.
    In Models, Algebra, and Proofs. (Bogota 1995), volume 203 of Lecture notes in pure and applied mathematics, pages 77-95. Marcel-Dekker, New York, 1999. MR 2000h:03064a
  • [Kei71] H. J. Keisler.
    Model theory for infinitary logic.
    North-Holland, Amsterdam/New York, 1971. MR 49:8855
  • [Kim98] Byunghan Kim.
    Forking in simple unstable theories.
    Journal of the London Math. Society, 57(2):257-267, 1998. MR 2000a:03052
  • [KP] B. Kim and A. Pillay.
    Simple theories.
    Annals of Pure and Applied Logic.
    to appear.
  • [Las82] Daniel Lascar.
    On the category of models of a complete theory.
    J. of Symbolic Logic, 47:249-266, 1982. MR 84g:03055
  • [MP97] David Marker and Anand Pillay.
    Differential Galois theory. III. Some inverse problems.
    Illinois J. Math., 41(3):453-461, 1997. MR 99m:12011
  • [Pil97] Anand Pillay.
    Differential Galois theory. II.
    Ann. Pure Appl. Logic, 88(2-3):181-191, 1997.
    Joint AILA-KGS Model Theory Meeting (Florence, 1995). MR 99m:12010
  • [Pil98] Anand Pillay.
    Differential Galois theory. I.
    Illinois J. Math., 42(4):678-699, 1998. MR 99m:12009
  • [Pil] Anand Pillay.
    Forking in the category of existentially closed structures.
    preprint, 1998.
  • [She70] Saharon Shelah.
    Finite diagrams stable in power.
    Annals of Pure and Applied Logic, 2:69-118, 1970. MR 44:2593
  • [She75] Saharon Shelah.
    The lazy model theorist's guide to stability.
    In P. Henrand, editor, Proc. of a Symp. in Louvain, March, 1975, volume 71 of Logique et Analyse, pages 241-308, 1975. MR 58:27447
  • [She80] Saharon Shelah.
    Simple unstable theories.
    Annals of Pure and Applied Logic, 19:177-203, 1980. MR 82g:03055
  • [She90] Saharon Shelah.
    Classification Theory and the number of nonisomorphic models.
    North-Holland, Amsterdam and New York, 1990.
    Revised Edition. MR 91k:03085
  • [Wag01] Frank Wagner.
    Hyperdefinable groups in simple theories.
    J. Math. Log., 1(1):125-172, 2001. MR 2002f:03068
  • [Zil93] Boris Zilber.
    Uncountably categorical theories.
    American Mathematical Society, Providence, RI, 1993.
    Translated from the Russian by D. Louvish. MR 94h:03059

Similar Articles

Retrieve articles in Journal of the American Mathematical Society with MSC (2000): 03C45

Retrieve articles in all journals with MSC (2000): 03C45


Additional Information

Steven Buechler
Affiliation: Department of Mathematics, 255 Hurley Hall, University of Notre Dame, Notre Dame, Indiana 46556
Email: buechler.1@nd.edu

Olivier Lessmann
Affiliation: Mathematical Institute, 24-29 St. Giles, Oxford University, Oxford OX1 3LB, United Kingdom
Email: lessmann@maths.ox.ac.uk

DOI: https://doi.org/10.1090/S0894-0347-02-00407-1
Keywords: Stability theory, simple theories, nonelementary classes
Received by editor(s): September 22, 2001
Received by editor(s) in revised form: August 19, 2002
Published electronically: October 8, 2002
Additional Notes: Research of the first author was partially supported by the NSF
Article copyright: © Copyright 2002 American Mathematical Society

American Mathematical Society